Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 12, 2014, 1:37 PM PDT for San Bernardino County, California. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 1:37 PM PDT (20:37 UTC)
- Expired
- Aug 12, 2014, 2:30 PM PDT
- In force
- 53 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 92 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 1:45 PM PDT | HAIL 0.88 | 12 N Big Bear City, CA | TRAINED SPOTTER REPORTED NICKEL SIZE HAIL AND HEAVY RAIN ALONG HIGHWAY 247 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
874
WUUS56 KSGX 122037
SVRSGX
CAC071-122130-
/O.NEW.KSGX.SV.W.0003.140812T2037Z-140812T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
137 PM PDT TUE AUG 12 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 230 PM PDT
* AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO
COUNTY...OR 24 MILES EAST OF APPLE VALLEY ALONG HIGHWAY 247...AND
MOVING NORTH AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL SAN BERNARDINO COUNTY AT 150 PM PDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3467 11698 3473 11670 3440 11662 3436 11675
3434 11694
TIME...MOT...LOC 2036Z 180DEG 3KT 3446 11679
$$
PALMER2 follow-up statements
008
WWUS56 KSGX 122046
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT TUE AUG 12 2014
CAC071-122130-
/O.CON.KSGX.SV.W.0003.000000T0000Z-140812T2130Z/
SAN BERNARDINO CA-
146 PM PDT TUE AUG 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...
AT 141 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN.
THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 25
MILES EAST OF APPLE VALLEY ALONG HIGHWAY 247...MOVING NORTH AT 5
MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING TORNADO.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL SAN BERNARDINO COUNTY AT 200 PM PDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3467 11698 3473 11670 3440 11662 3436 11675
3434 11694
TIME...MOT...LOC 2044Z 180DEG 3KT 3447 11679
$$
PALMER590
WWUS56 KSGX 122127
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
227 PM PDT TUE AUG 12 2014
CAC071-122134-
/O.EXP.KSGX.SV.W.0003.000000T0000Z-140812T2130Z/
SAN BERNARDINO CA-
227 PM PDT TUE AUG 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 230 PM PDT...
THUNDERSTORMS OVER THE AREA HAVE WEAKENED. THEREFORE...THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 230 PM PDT.
ADDITIONAL STORMS MAY REDEVELOP OVER THE AREA THROUGH THIS EVENING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.
LAT...LON 3467 11698 3473 11670 3440 11662 3436 11675
3434 11694
TIME...MOT...LOC 2124Z 180DEG 3KT 3450 11679
$$
JJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:30 AM PDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 12, 9:30 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT TUE AUG 12 2014 .SYNOPSIS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. HOWEVER...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INLAND OVER CALIFORNIA TONIGHT AND WEDNESDAY...BRINGING DRIER AND SLIGHTLY COOLER CONDITIONS TO THE REGION. SOUTHWESTERLY FLOW ALOFT WILL PREVAIL ACROSS THE REGION THROUGH EARLY NEXT WEEK...WITH DRY CONDITIONS PREVAILING. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL MOST AREAS DURING THE WEEK...WITH COASTAL LOW CLOUDS AND FOG POSSIBLE ALONG THE COAST EACH NIGHT. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST THIS MORNING...WITH AN IMPRESSIVE NEGATIVELY TILTED DISTURBANCE LIFTING ACROSS NORTHERN CALIFORNIA AND NEVADA AT THIS TIME. MEANWHILE...THE REMNANTS OF AN MCS AND OUTFLOW BOUNDARY MOVED ACROSS SOUTHEASTERN CALIFORNIA THIS MORNING...WHICH BROUGHT SOME SCATTERED SHOWERS AND THUNDERSTORMS TO OUR SOUTHERN MOUNTAINS AND DESERTS. A COUPLE OF LOCATIONS IN THE SAN DIEGO COUNTY MOUNTAINS PICKED UP A FEW HUNDREDTHS...WHILE DESERT LOCATIONS ONLY REPORTED TRACE AMOUNTS. ALTHOUGH THINGS ARE NOW RELATIVELY QUIET...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON. THE 12Z KNKX SOUNDING SHOWS PW VALUES OF 1.52 INCHES...WHICH MEANS FLASH FLOODING COULD BE POSSIBLE. HOWEVER...THE UPPER LEVEL WINDS ARE RANGING BETWEEN 15 AND 25 KT...SO ANY STORMS THAT FORM WILL LIKELY ONLY PRODUCE BRIEF SHOWERS OF ANY GIVEN AREA. AS THIS TROUGH OF LOW PRESSURE ALONG THE WEST COAST MOVES INLAND TONIGHT AND ON WEDNESDAY...DRIER CONDITIONS WILL DEVELOP ACROSS SOUTHERN CALIFORNIA. A MINOR COOLING TREND WILL ALSO DEVELOP...WITH THE MARINE LAYER WILL DEEPENING EVER SO SLIGHTLY AS WELL FOR WEDNESDAY. THE MODELS THEN SHOW SOUTHWESTERLY FLOW ALOFT PREVAILING ACROSS SOUTHERN CALIFORNIA THROUGH EARLY NEXT WEEK...AS ANOTHER TROUGH DEVELOPS ALONG THE COAST. THE HEIGHT OVER SOUTHERN CALIFORNIA MAY VERY A BIT FROM DAY TO DAY...BUT EXPECT TEMPERATURES TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS FOR THE PERIOD...WITH DRY CONDITIONS PREVAILING. && .AVIATION... 121530Z...LOW CLOUDS ARE CLEARING ALONG THE COASTS TO INLAND VALLEYS ABOUT AS FORECAST THIS MORNING WITH LOW CLOUDS DISSIPATING AND ONLY A FEW HIGH CLOUDS AFTER 121900Z. EXPECT A RETURN OF LOW CLOUDS WITH BASES NEAR 1500 FEET MSL AND TOPS NEAR 2200 FEET MSL AFTER 131000Z. THE MOUNTAINS AND DESERTS...EXPECT SCATTERED TO BROKEN CLOUDS AOA 10000 FEET MSL TODAY AND ISOLATED THUNDERSTORMS THIS AFTERNOON AFTER 122000Z WITH GUSTY AND ERRATIC WINDS NEAR STORMS. GREATEST RISK OF THUNDERSTORMS SHOULD BE OVER BY 130500Z. && .MARINE... 1000 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...PIERCE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:44 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 1:10 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 8 hr |
| Aug 12, 1:47 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 12, 2:05 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 4:16 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.